Alert archive / Colorado / Red Flag Warnings in 2011

Red Flag Warning 26, NWS Goodland, KS

May 31, 2011Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at May 31, 2011, 3:21 AM MDT for Cheyenne County, Colorado. It took effect at May 31, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2011, 3:21 AM MDT (09:21 UTC)
In effect from
May 31, 2011, 12:00 PM MDT
Expired
May 31, 2011, 8:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4309 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WWUS83 KGLD 310921
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT TUE MAY 31 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON AND
EARLY EVENING...

.SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH DURING THE
AFTERNOON HOURS AS AN AREA OF LOW PRESSURE DEVELOPS ACROSS CENTRAL
COLORADO. THE STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES
AND AVAILABLE FINE FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

COZ254-312300-
/O.NEW.KGLD.FW.W.0026.110531T1800Z-110601T0200Z/
CHEYENNE CO-
321 AM MDT TUE MAY 31 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE
254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO. 

* WIND...WINDS WILL SHIFT TO THE SOUTH EARLY THIS AFTERNOON AND
  INCREASE TO 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH.

* HUMIDITY...MINIMUM HUMIDITIES BETWEEN 10 AND 15 PERCENT ARE EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
2 follow-up statements
822 
WWUS83 KGLD 312053
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT TUE MAY 31 2011


COZ254-010200-
/O.CON.KGLD.FW.W.0026.000000T0000Z-110601T0200Z/
CHEYENNE CO-
253 PM MDT TUE MAY 31 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO. 

* WIND...WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO AROUND
  30 MPH.

* HUMIDITY...MINIMUM HUMIDITIES BETWEEN 10 AND 15 PERCENT WILL 
  CONTINUE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
507 
WWUS83 KGLD 010206
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT TUE MAY 31 2011

COZ254-010315-
/O.EXP.KGLD.FW.W.0026.000000T0000Z-110601T0200Z/
CHEYENNE CO-
806 PM MDT TUE MAY 31 2011

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 254...

DRY CONDITIONS WILL BECOME LESS DRY OVERNIGHT WITH WINDS REMAINING
BETWEEN 10 AND 20 MPH.

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 31, 2:53 AM MDT, 28 minutes earlier.

Area forecast discussion, May 31, 2:53 AM MDT, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
253 AM MDT TUE MAY 31 2011

.DISCUSSION...
243 AM MDT TUE MAY 31 2011

03Z WATER VAPOR IMAGERY INDICATED SHORT WAVE TROUGH AT H5 WAS
LIFTING ACROSS THE PANHANDLE OF NEBRASKA...WITH 1.5 PVU ANALYSIS
INDICATING ANOTHER PV LOBE CURRENTLY MOVING ACROSS THE NORTHWEST
CWA. OVERALL MUCH COLDER AIR MASS WAS OBSERVED AT DNR THAN AT KLBF
AND KDDC...WITH H7 TEMPS NEARLY 10C COLDER. STRONG COLD FRONT THAT
BROUGHT WIDESPREAD DAMAGING WINDS HAD SWEPT THROUGH THE ENTIRE
FORECAST AREA AND WAS LOCATED FROM KGCK TO KOFK.

WARM TEMPERATURES AND SMALL PRECIP CHANCES THROUGH THE MIDDLE OF THE
WEEK WILL BE PRIMARY FORECAST CONCERNS.

TODAY-TONIGHT...SFC RIDGE WILL CONTINUE TO SETTLE OVER THE AREA
THROUGHOUT THE MORNING HOURS...AS STRONG SUBSIDENCE BEHIND DEPARTING
SHORT WAVE TROUGH CONTINUES. RIDGE WILL GRADUALLY SHIFT TO THE EAST
THROUGH THE DAY...ALLOWING WINDS TO SHIFT TO THE SOUTH AND INCREASE
THROUGH THE AFTERNOON. LOOKS LIKE THERE WILL BE A DECENT INCREASE IN
THE WINDS ACROSS THE WESTERN CWA DURING THE 21Z TO 00Z TIME FRAME.
MIXED LAYER WINDS OF BOTH GFS/NAM SUGGEST SUSTAINED WINDS MAY
APPROACH 20 KTS LATE IN THE AFTERNOON...WHICH COULD POTENTIALLY POSE
A FIRE WX THREAT IF HUMIDITIES TANK.

OVERNIGHT ATTENTION TURNS TO POTENTIAL FOR ELEVATED CONVECTION AS
AMPLE MOISTURE BEGINS TO SURGE TO THE NORTH ON DEVELOPING LLJ. 305
ISENTROPIC SFC SUGGESTS MIXING RATIOS CLIMBING UP 12 G/KG BY 12Z.
WHILE THERE IS EXPECTED TO BE A 40KT LLJ...BEST CONVERGENCE ALONG IT
APPEARS TO BE ACROSS THE NORTHERN FRINGE OF CWA AND TO LESSER DEGREE
ACROSS EASTERN COUNTIES. CINH DOES NOT LOOK AS STRONG AS PREVIOUS
NIGHTS AND ACTUALLY APPEARS TO HAVE A WEAKNESS IN THE FIELD ACROSS
EASTERN THIRD OF COUNTIES BY 12Z. THERE APPEARS TO BE ENOUGH TO
WARRANT SOME KIND OF CHANCES...BUT WITH DISORGANIZED
FORCING...POTENTIAL CAP AND RECENT STRUGGLES IMITATING CONVECTION
CANNOT GO MUCH HIGHER THAN ISOLATED CHANCES. GIVEN MAGNITUDE OF
INSTABILITY POSSIBLE...MAY SEE SOME ELEVATED HAIL STORMS DURING THE
OVERNIGHT HOURS...BUT EFFECTIVE SHEAR NOTICEABLY LOWER THAN THE PAST
FEW DAYS.

WEDNESDAY-WEDNESDAY NIGHT...SHORT WAVE RIDGE WILL SLOWLY TRANSLATE
ACROSS THE NORTHERN PLAINS THROUGH THE DAY AS FLOW ALOFT GRADUALLY
BECOMES SOUTHWESTERLY. WARM FRONT WILL LIFT ACROSS THE AREA THROUGH
THE DAY...AND LOOKS TO SETTLE JUST NORTH OF THE CWA BY THE LATE
AFTERNOON. WITH AFOREMENTIONED MOISTURE ADVECTION...EXPECT SOME
DESTABILIZATION TO OCCUR DURING THE AFTERNOON AND EARLY EVENING. DEEP
LAYER FORCING FOR ASCENT APPEARS PRETTY NEUTRAL...DOES APPEAR TO BE
SOME DECENT LOW LEVEL DEEP CONVERGENCE THAT DEVELOPS LATE IN THE
AFTERNOON. THIS APPEARS TO CONTINUE INTO THE EVENING AS LOW LEVEL
FLOW INTENSIFIES BEFORE THE NORMAL DIURNAL VEERING OF LLJ FOCUS BEST
FORCING IN THE EAST. CURRENT LOW POPS APPEAR REASONABLE AS FORCING
DOES REMAIN RATHER DISORGANIZED...WHICH LOWERS CONFIDENCE IN STORMS
INITIATING IN ANY GIVEN POINT. DID UP THEM SLIGHTLY IN THE EAST THOUGH
AS GEFS OUTPUT HAS BEEN VERY CONSISTENT KEEPING THAT AREA IN A
40-60% PROBABILITY OF 0.05 PRECIP...SO THINK A SLIGHT ENHANCEMENT OF
GOING POPS IN THIS AREA WARRANTED. WINDS WILL ONCE AGAIN BE ON THE
BREEZY TO WINDY SIDE THROUGH MUCH OF THE DAY AS GRADIENT ACROSS THE
CWA REMAINS FAIRLY STRONG...AND ENTIRE AREA IS EXPECTED TO BE IN
WARM SECTOR OF SYSTEM.

THURSDAY-FRIDAY...H5 TROUGH WILL DIG INTO SOUTHWEST CONUS WITH LARGE
H5 RIDGE AMPLIFYING ACROSS THE PLAINS. AS RIDGE INTENSIFIES...H7
THERMAL RIDGE SHIFTS TO THE EAST WITH VALUES CLIMBING TO THE 14-16C
RANGE. WHILE THERE APPEARS TO BE A DRYLINE DEVELOPING IN THE
AFTERNOON...CONVERGENCE ALONG IT DOES NOT LOOK TO IMPRESSIVE ALONG
IT...AND DO NOT THINK STRONG CAP WILL BE OVERCOME. POINT SOUNDINGS
TO WEST OF DRYLINE INDICATE THINGS COULD GET QUITE WINDY ON THURSDAY
AFTERNOON. LOOKS LIKE BIGGEST IMPACT HERE WILL BE TO OUR WEST BUT
WILL HAVE TO KEEP AN EYE ON THINGS.

OVERNIGHT FRONTAL WILL SLIDE ACROSS THE AREA AS SHORT WAVE TROUGH
LIFTS INTO WYOMING AND MONTANA. ALTHOUGH THERMAL RIDGE BEGINS TO
SHIFT EAST IN RESPONSE TO IT...NOT REALLY IMPRESSED WITH INSTABILITY
PROFILES AND THINK MAINTAIN CURRENT DRY FORECAST THE WAY TO GO
THROUGH THURSDAY NIGHT. ON FRIDAY..FRONT IS EXPECTED TO SWEEP ACROSS
THE AREA DURING THE MORNING HOURS...SHIFTING ANY POTENTIAL
INSTABILITY AXIS TO THE SOUTH OF THE AREA. OVERNIGHT STRONG WAA
EXPECTED TO DEVELOP TO THE NORTH OF FRONT AS LARGE SCALE RIDGE
BEGINS TO REAMPLIFY OVER THE AREA. INSTABILITY PROFILES DO NOT LOOK
REALLY IMPRESSIVE...BUT GIVEN THE PERSISTENT WAA/UPGLIDE TO THE NORTH
OF FRONTAL ZONE THINK SOME SMALL POPS ARE WARRANTED...ESPECIALLY AS
STRONG/WARM ELEVATED THERMAL RIDGE NOT EXPECTED TO BE ESTABLISHED AT
THIS POINT.

SATURDAY-MONDAY...NO CHANGES PLANNED.
JRM
&&

.AVIATION...
1056 PM MDT MON MAY 30 2011

VFR CONDITIONS THROUGH THE PERIOD FOR BOTH SITES. WEST WINDS FOR
KGLD WILL TURN TO THE SOUTH AND BECOME GUSTY DURING THE AFTERNOON.
WEST WINDS AT KMCK WILL BECOME GUSTY DURING THE LATE MORNING.
WINDS WILL THEN DECREASE BY THE EARLY EVENING.

JTL
&&

.FIRE WEATHER...
243 AM MDT TUE MAY 31 2011

DRY AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA TODAY AND WHILE
WINDS ARE GENERALLY EXPECTED TO BE LIGHT ACROSS MUCH OF THE
AREA...GUSTY SOUTHERLY WINDS ARE EXPECTED TO REDEVELOP ACROSS
CHEYENNE COUNTY DURING THE AFTERNOON AND PERSIST INTO THE
AFTERNOON. GIVEN YESTERDAYS LONG PERIOD OF FVERY DRY
CONDITIONS...THINK FUELS WILL BE VERY DRY AND WILL GO AHEAD WITH
SMALL RED FLAG WARNING EVEN THOUGH CONDITIONS SOMEWHAT MARGINAL.

STRONG SOUTHERLY WINDS ARE EXPECTED ON WEDNESDAY AND THURSDAY AS
TEMPERATURES WARM INTO THE 90S. WHILE THE AIRMASS IS EXPECTED TO
BE MORE HUMID WHICH MAY LIMIT THE OVERALL FIRE WX THREAT...THE
POTENTIAL EXISTS FOR A FEW MORE CRITICAL FIRE WX DAYS ACROSS THE
SOUTHWEST PORTION OF THE AREA.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     COZ254.

&&
Hazardous weather outlook, May 30, 9:27 PM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT MON MAY 30 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311745-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
927 PM MDT MON MAY 30 2011 /1027 PM CDT MON MAY 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL THREAT FOR THUNDERSTORMS ON WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:40 PM MDTSpecial Weather StatementGLDCheyenne65 min

Nearby

Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.